Kansas, 2017

Hail and Damaging Wind in Kansas, June 6, 2017

June 6, 2017 · NWS DDC · 4 events in 1 county or zone

An upper level trough moved across the northern Rockies early during the day and then dropped southeast overnight on the eastern edge of an upper level ridge axis that extended from the four corners region to Wyoming. Given the 20 to 30 knots of 0-6km shear and cape values of 1500 to 3000, storms became severe with hail and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level trough moved across the northern Rockies early during the day and then dropped southeast overnight on the eastern edge of an upper level ridge axis that extended from the four corners region to Wyoming. Given the 20 to 30 knots of 0-6km shear and cape values of 1500 to 3000, storms became severe with hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 1:00 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 1:00 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Tue Jun 6 2017

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue Jun 6 2017

Instability is increasing across SW KS as of midday, with SPC
mesoanalysis showing ML CAPE near 1000 J/kg and lifted index of
near -4. Strong heating into the upper 80s will remove what is
left of the convective inhibition, with scattered showers and
thunderstorms developing this afternoon. Initial activity already
developing near Hays. HRRR has been very aggressive with
convective coverage this afternoon for several runs, and earlier
increased pop grids for the northern zones this afternoon. Storms
will propogate generally S/SE once formed, given the NWly flow
aloft. The threat of severe weather is marginal. Deep layer shear
is weak, but easterly upslope surface winds will help encourage
storm relative inflow and some updraft strength. Strong to
marginally severe storms are possible through this evening, with
wind gusts of 50-60 mph the primary threat. Have high confidence
that scattered thunderstorms will exist, but very low confidence
on exact coverage and placement. All models have their own ideas,
typical in nebulously forced summer-like environments. With
precipitable water near one inch, locally heavy rainfall is
likely. Pops generally favor the northern zones through tonight,
as most models are suggestive of some flavor of MCS impacting at
least the NE zones tonight. 12z GFS shows this scenario nicely,
with a thunderstorm complex affecting the Hays vicinity after 7
pm. Outside of convection, winds will trend east/NE behind a
combined cold front and outflow boundary. Lows tonight will be
held within a few degrees of 60 given a moist boundary layer and
thick cloud cover. Lower stratus clouds are expected to develop in
the moist upslope post-frontal airmass by sunrise Wednesday.

Noticeably cooler/miider on Wednesday, as 850 mb temperatures drop
back to the mid teens C. Many locations expected to hold in the
upper 70s. Boundary layer remains plentiful Wednesday, but
instability will be much weaker in the expected post-frontal
airmass. Therefore, Wednesday afternoon will be dry for most
locales. Only a slight chance mention was maintained for the
western zones late Wednesday, to account for any activity
directed into far western Kansas by the NW flow aloft.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CDT Tue Jun 6 2017

Thursday through Sunday...Heating up and drying out will be the
general theme through the weekend.

Ridge axis remains across the Four Corners on Thursday, keeping
modest NW flow locked in over Kansas. As such, will continue to
carry chance pops for showers and thunderstorms rolling off the
higher terrain Thursday evening/night. 12z ECMWF continues to
hint at nocturnal thunderstorm potential in SW KS through sunrise
Friday. Temperatures Thursday begin the warming trend, into the
80s.

Friday...Dry and warmer. Ridge axis begins phasing east, near the
Colorado/Kansas border by 7 pm. Rain chances dwindle away, with
subsidence taking over. Grids are dry (pops < 15%). The heating
trend continues, with upper 80s east to lower 90s west.

Saturday and Sunday...Hot. As flat ridge axis spreads into the
central plains, intensely hot plume at 850 mb spreads into SW KS
under weak SW flow aloft. 12z ECMWF warms 850 mb temperatures well
above 30C across the western CWA. Grids have the first 100 degrees
ratings of the season for various western/SW locales Saturday
afternoon. Just about as hot on Sunday, with little temperature
change noted at 850 mb. Kansas will be sandwiched between a 590 dm
upper ridge near Tennessee, and a strong trough in Alberta. With
the SW flow aloft, the dryline will establish. Capping will be
strong, but so will heating and instability, and there may be a
late day storm or two such as ECMWF suggests.

Cold front is expected at some point early next week, offering a
chance at a thunderstorm and cooler temperatures by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Jun 6 2017

VFR will prevail the majority of the time through this TAF period.
Winds will be light and variable this afternoon along with a
developing cumulus field. High confidence in scattered showers and
thunderstorms this afternoon through tonight, but have low
confidence on exact timing and placement, and any direct impacts
on the terminals. For now, blanketed the TAFs with VCTS/VCSH/CB
through 12z Wed. TAF amendments will be required with TEMPOs as
storms approach airports. Several model solutions (including the
12z GFS) have shown consistency with a thunderstorm complex (MCS)
impacting the HYS vicinity this evening, after 00z Wed. Outflow
wind gusts as high as 50 kts will be the primary severe weather
concern. Outside of convection, winds will trend E/NE near 10 kts
overnight, as a combined cold front/outflow boundary passes south
through the terminals. Consensus of short term models is for lower
stratus cigs to arrive by 12z Wed, in the post-frontal moist
upslope. Kept cigs near 4k ft AGL (low end VFR) for now, but MVFR
cigs are possible Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  61  78  58 /  20  40  30  10
GCK  85  60  79  58 /  30  40  20  10
EHA  84  58  82  55 /  30  40  30  20
LBL  87  60  78  57 /  10  30  30  20
HYS  86  60  78  58 /  40  60  30  10
P28  89  61  78  58 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 6, 2:17 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Tue Jun 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Tue Jun 6 2017 /217 AM MDT Tue Jun 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon and early tonight. Main hazards will be wind gusts
up to 60 mph and pea to near quarter size hail. Periods of heavy
rainfall will also be possible across north central Kansas after
sunset.

A few landspout tornadoes can be be completely ruled out
this afternoon early in the event along a nearly stationary north
to south oriented surface boundary east of highway 283.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A few strong to marginally severe afternoon and evening
thunderstorms will be possible both on Wednesday and Thursday,
mainly west of highway 83. Main hazards both days will be wind
gusts of 50 to 60 mph.

Next chance for strong to severe thunderstorms will be late this
weekend and early next week as a dry line moves into far western
Kansas. Hail and strong winds will be possible should storms
develop.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 3 pm and 7 pm east of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 6, 1:19 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
219 PM CDT TUE JUN 6 2017

KSZ045-062000-
Ness KS-
219 PM CDT TUE JUN 6 2017

...SPECIAL WEATHER STATEMENT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Utica, or 15 miles northwest of Ness City, moving
south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Utica, Arnold, Beeler and The Laird Elevator.

LAT...LON 3869 10023 3869 10000 3848 9985 3841 10023
TIME...MOT...LOC 1918Z 344DEG 5KT 3860 10012

JJOHNSON
Special weather statement, Jun 6, 1:24 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
224 PM CDT TUE JUN 6 2017

KSZ044-045-062000-
Lane KS-Ness KS-
224 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NESS AND
NORTHEASTERN LANE COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Pendennis, or 11 miles northeast of Dighton. This
storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pendennis.

LAT...LON 3868 10036 3868 10024 3844 10021 3845 10038
TIME...MOT...LOC 1924Z 344DEG 4KT 3859 10030

JJOHNSON
Special weather statement, Jun 6, 1:38 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
238 PM CDT TUE JUN 6 2017

KSZ066-062015-
Stafford KS-
238 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD COUNTY UNTIL
315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Dillwyn, or 6 miles west of Saint John, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saint John, Stafford, Neola, Dillwyn and Zenith.

LAT...LON 3784 9894 3805 9890 3804 9847 3783 9847
TIME...MOT...LOC 1937Z 277DEG 20KT 3797 9888

JJOHNSON
Special weather statement, Jun 6, 2:54 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
354 PM CDT TUE JUN 6 2017

KSZ043-044-062200-
Lane KS-Scott KS-
354 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 500 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Manning, or 15 miles northeast of Scott City, moving
southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Healy, Shields, Amy and Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 10037 3842 10062 3864 10088 3870 10079
      3870 10057
TIME...MOT...LOC 2054Z 319DEG 21KT 3865 10073

TURNER

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
June 6, 3:39 PM CST
Where
Trego County, 1.38 mi N of Wakeeney
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.040, -99.880

Hail, Trego

When
June 6, 3:40 PM CST
Where
Trego County, 0.54 mi E of Wakeeney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.020, -99.870

Hail, Trego

When
June 6, 3:46 PM CST
Where
Trego County, 0.54 mi W of Wakeeney
Measured
1.75 in hail
Reported by
Public
Coordinates
39.020, -99.890

Thunderstorm Wind, Trego

When
June 6, 3:46 PM CST
Where
Trego County, 0.54 mi W of Wakeeney
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
39.020, -99.890

Wind gusts were estimated to be 65 to 70 MPH. Large tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711137, 711138, 711139, 711140.